Two recent deaths in the territory were caused by drug overdoses, according to the NWT Coroner’s Office.
Public health is now alerting residents to the possibility of tainted drugs.
Health officials only said that the deaths happened in a “southern NWT community.” However, they say “illicit drugs supplies involved every NWT community … all communities are at risk…”
People who use drugs should do so with other people around, start with small amount and have naloxone nearby to counteract an overdose.
Signs of an overdose include:
- Breathing will be slow or absent;
- Lips and nails are blue;
- Person is not moving;
- Person is choking;
- Gurgling sounds or snoring;
- Severe sleepiness
- Person can’t be woken up; or
- Skin feels cold and clammy
“Mixing substances increases the risk of overdose,” warns public health.
Residents that are concerned someone is having and ambulance should call an ambulance or health centre as soon as possible.
They are protected by the Good Samaritan Drug Overdose Act from being charged of possession of illegal drugs.
Naloxone kits are available at all hospitals, health centres and pharmacies, according to public health.